How do I get rid of 20kg weight gain due to Paxil (Lexapro, Prozac, Celexa, SSRIs)? Is weight gain a common side effects of these antidepressants? What are the risks of Lexapro weight gain?
Weight gain due to antidepressant medication is a very relevant topic. But there are many possible causes and interactions that might influence your weight. Besides the medication you should also consider an increase or change of appetite due to reduced depression or a change of your activity level.
Please do not change or stop your medication before consulting your psychiatrist!!
I recently found an interesting article about weight gain and antidepressants. Doctors look for short term effects (3 to 6 months) or long term effects of the medication (more than 6 months). Any weight gain above 7% of the original weight is considered relevant. Weight gain due to SSRI is less likely in any short term use. Knowing the different effects on weight gain is important in making a good choice before starting antidepressant medication! Doctors should always inform patients about possible side-effects on weight, and possibilities of preventing a severe weight gain by sufficient excerise and health food intake.
Not all SSRI (like Paxil) cause weight gain for all patients. But one study suggested that there might be differences in weight gain due to the different types of SSRI. Paroxetine (Paxil) may be more likely cause a significant weight gain than other drugs of this type (like fluoxetine or sertraline). Studies about citalopram found no significant weight changes for most patients (but a minority of about 5% of the patients had a weight gain of more than 5 kg).
Now let us look at some other antidepressants:
reports weight loss in the course of therapy (caused by antihistaminic effects). However, the therapeutic effect may be less than other antidepressant. Buproprion is not available in all countries.
(inhibitor of serotonine and noradrenaline uptake); no relevant weight gain (but limited data available)
no significant increase of weight
More likely than placebo to cause weight gain, less than tricyclic medication.
Known for weight gain in short term and long term medication
So what are your options:
Get appropriate education about the effects of the drugs on your weight
Make a food diary to rule out other causes of weight gain
Talk with your doctor about different treatment options
switching to another SSRI
switching to another antidepressant class
combine your medication with Buproprion (causes appetite loss). For a small number of patients (with ADHD), the additional therapy with psychostimulants (methylphenidate) has a similar effect.
Once again: Do not change or stop your therapy without consulting your doctor. (This is not a sufficient advice because I do not know all the relevant personal information which might be very important in deciding on the best medication for you.)